Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 155, NWS Tallahassee, FL

July 23, 20136 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 23, 2013, 3:55 PM EDT for 6 counties in Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 3:55 PM EDT (19:55 UTC)
Expired
Jul 23, 2013, 4:45 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Decatur County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS52 KTAE 231955
SVRTAE
GAC007-087-131-201-205-253-232045-
/O.NEW.KTAE.SV.W.0155.130723T1955Z-130723T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BAKER COUNTY IN SOUTHWEST GEORGIA...
  NORTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  NORTHWESTERN GRADY COUNTY IN SOUTHWEST GEORGIA...
  EASTERN MILLER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF COLQUITT...
  SOUTHWESTERN MITCHELL COUNTY IN SOUTHWEST GEORGIA...
  NORTHEASTERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 445 PM EDT

* AT 353 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR COLQUITT...OR NEAR BOYKIN...AND
  MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHIGHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3114 8424 3084 8432 3105 8481 3122 8473
TIME...MOT...LOC 1955Z 286DEG 26KT 3111 8468

$$
1 follow-up statement
212 
WWUS52 KTAE 232018
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT TUE JUL 23 2013

GAC007-087-131-201-205-253-232028-
/O.CAN.KTAE.SV.W.0155.000000T0000Z-130723T2045Z/
MITCHELL GA-MILLER GA-BAKER GA-GRADY GA-DECATUR GA-SEMINOLE GA-
418 PM EDT TUE JUL 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE...
NORTHERN DECATUR...NORTHWESTERN GRADY...SOUTH CENTRAL BAKER...EASTERN
MILLER AND SOUTHWESTERN MITCHELL COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3114 8424 3084 8432 3105 8481 3122 8473
TIME...MOT...LOC 2018Z 286DEG 26KT 3106 8449

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT Tue Jul 23 2013

.NEAR TERM [Through tonight]...
Main forecast concern through the evening and overnight hours will
be the approach of the MCS currently located over central Alabama.
Northwesterly steering flow along with developing cold pool
associated with the MCS should allow it to accelerate southward
through the afternoon and into the early evening. Areas of southeast
Alabama and the Florida Panhandle have been able to heat into the
upper 80s and lower 90s this afternoon. Combined with dewpoints in
the mid and upper 70s, this is yielding surface-based CAPE values
well above 3000 j/kg. With the organized nature of the approaching
MCS, may see some damaging wind gust as it moves through the area.
Severe threat over the eastern half of the forecast area should be
lower, owing to the remnant cold pool over SW Georgia and ongoing
afternoon convection over the Big Bend.  Once the MCS moves
offshore, PoPs should diminish for the overnight hours.

&&

.SHORT TERM [Wednesday through Thursday night]...
The axis of the upper trough will be just to our east through the
short term period with a few more upper level impulses poised to
affect the local area. The current timing of the impulses would
yield a fairly active day (50%) for convection for all zones
Wednesday and our easternmost zones Thursday as models show a much
drier airmass in the mid-levels filtering in from west to east. With
the drier airmass and less cloud cover, max temps may reach the mid
90s most inland areas Thursday. Otherwise, temps will be near
seasonal levels through the period.

&&

.LONG TERM [Friday through next Tuesday]...
The overall upper level pattern will show a ridge over the western
CONUS and troughing over the east. Friday, our CWA will continue to
reside on the backside of the east coast trough and we should get a
brief break between shortwaves. A fairly strong shortwave will
translate out of the Southern Plains into the Lower Mississippi
Valley and sharpen as well as reposition the trough axis just to our
west over the weekend. The most active day for convection appears to
on Sunday when the trough axis reaches its greatest amplitude along
with a few impulses and deep layer moisture returning to the FA.
Thereafter, the trough will slowly deamplify and may allow the ridge
to build into the local region early next week. PoPs will be below
seasonal levels (10-30%) Friday gradually returning to normal
(40-50%) Sunday through Tuesday. Temperatures will be at or below
seasonal levels.

&&

.Aviation (Through 18Z Wednesday)...
Most showers and thunderstorms in our region are currently located
over the northern Gulf of Mexico, but a few are beginning to develop
over inland areas.  Scattered showers and thunderstorms will
slightly increase in coverage this afternoon and could impact all
terminals, but coverage should not be as widespread as in previous
days. However, an MCS is moving through central MS and AL, and could
move into our region between 00Z-06Z Wednesday. DHN is most likely
to be impacted by this feature, and IFR or LIFR conditions may occur
as this cluster of storms moves southeastward into our area. This
feature should dissipate by the early morning Wednesday, but low
ceilings could cause IFR or LIFR conditions to linger through
sunrise.  VFR or MVFR conditions should generally prevail for the
rest of the period with lower chances of precipitation from 12Z-18Z
Wednesday.

&&

.MARINE...
With high pressure to the south and a trough of low pressure to the
north, light to moderate westerly flow is forecast to continue over
the coastal waters through the end of the week. Outside of
thunderstorms, winds are expected to remain below headline
criteria.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...
A few rivers still remain at or near flood stage. Isolated
instances of flash flooding or low land flooding will remain a
concern near any stronger rain cores, especially near urban areas.
Scattered showers and storms are expected through much of this
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   90  73  93  73  94 / 70  70  50  30  30
PANAMA CITY   88  77  89  78  93 / 70  70  50  30  30
DOTHAN        90  73  91  73  94 / 70  60  50  30  20
ALBANY        90  74  93  73  94 / 60  60  50  30  30
VALDOSTA      89  73  95  73  93 / 70  70  50  30  50
CROSS CITY    88  73  91  74  92 / 60  70  50  30  50
APALACHICOLA  86  78  90  77  91 / 60  70  50  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Short Term...Barry
Near Term...Camp
Marine...DVD
Aviation/Fire Wx...Camp/Lahr
Long Term...Barry
Hydrology...DVD

In the hours before

Special weather statement, Jul 23, 1:27 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT TUE JUL 23 2013

FLZ028-128-231830-
INLAND TAYLOR FL-COASTAL TAYLOR FL-
127 PM EDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TAYLOR COUNTY...

* UNTIL 230 PM EDT

AT 123 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES SOUTHWEST OF PERRY...OR 10 MILES SOUTH OF
ECONFINA...MOVING SOUTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2973 8358 2975 8357 2976 8360 2981 8360
      2990 8367 2997 8381 2996 8383 3002 8389
      3012 8383 2999 8337 2971 8353
TIME...MOT...LOC 1727Z 301DEG 21KT 2998 8379

25-CAMP
Special weather statement, Jul 23, 2:43 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT TUE JUL 23 2013

FLZ029-034-134-231930-
INLAND DIXIE FL-LAFAYETTE FL-COASTAL DIXIE FL-
243 PM EDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE AND
LAFAYETTE COUNTIES...

* UNTIL 330 PM EDT

AT 240 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES NORTH OF CROSS CITY...OR 8 MILES NORTHWEST OF
FLETCHER...MOVING SOUTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2983 8288 2982 8293 2979 8292 2977 8294
      2971 8294 2969 8295 2964 8295 2961 8296
      2959 8293 2954 8297 2946 8299 2975 8330
      2994 8311 2988 8287
TIME...MOT...LOC 1843Z 296DEG 23KT 2982 8306

25-CAMP
Special weather statement, Jul 23, 3:39 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT TUE JUL 23 2013

GAZ142>145-155-156-232030-
MITCHELL GA-MILLER GA-BAKER GA-EARLY GA-DECATUR GA-SEMINOLE GA-
339 PM EDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER...DECATUR...
EARLY...MILLER...MITCHELL AND SEMINOLE COUNTIES...

* UNTIL 430 PM EDT

AT 338 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTH OF DONALSONVILLE...OR NEAR ENTERPRISE...
MOVING SOUTHEAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3116 8445 3086 8464 3107 8500 3123 8492
TIME...MOT...LOC 1939Z 294DEG 28KT 3111 8487

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:39 PM EDTSpecial Weather StatementTAEMiller51 min
Jul 23, 4:36 PM EDTSpecial Weather StatementTAESeminole39 min
Jul 23, 7:06 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 2 more39 min
Jul 23, 7:43 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Miller, Mitchell, Seminole47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.